Alabama, 2012Tornadoes and Damaging Wind in Alabama, December 25 to 26, 2012
December 25 to 26, 2012 · NWS TAE · 5 events in 3 counties and zones
A strong upper level trough and cold front moved through the area. There was sufficient instability and shear for a few strong to severe thunderstorms across the area, including a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough and cold front moved through the area. There was sufficient instability and shear for a few strong to severe thunderstorms across the area, including a few tornadoes. However, all of the tornadoes were rated EF0, and the most severe weather remained just west of southeastern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 25, 3:03 PM CST, 28 minutes earlier.
Area forecast discussion, Dec 25, 3:03 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EST Tue Dec 25 2012
...A Tornado watch is in effect until 11 PM CST for all of SE AL,
the FL Panhandle and the adjacent waters...
...Significant severe weather outbreak expected across much of the
area tonight...
Latest meso-analysis shows that surface low was moving from NE LA
newd towards TN Valley. As a result, warm front has lifted into SE
AL placing all of local area in the warm sector (with dew points in
the 60s) as noted by large pressure falls just north of this front.
This has placed our area in a destabilizing and very favorable
environment with strengthening LLJ moving EWD to generate discrete
severe wx cells well moving NNE from the Gulf to over local land
area, well ahead of the squall line. Recent guidance show that deep
and low level shear have increased noticeably in last few hours. We
have already issued a special marine and tornado warning for Walton
County and surrounding waters. This trend is expected to increase
thru the eve especially as strong shortwave trough approaches
increasing tornado threat. Therefore a tornado watch was issued for
all of SE AL, the FL Panhandle and the adjacent waters
until 11 pm CST.
This is just leading edge of what will be a very active next 12-18
hrs. Latest WRF run has vigorous squall line moving across Dothan at
1AM EST (midnight CST) and 3 AM EST across Tallahassee. Rap13 and
model sounding for Dothan at 06z show the following indices:
a)ML cape 275, b) 0-1 km shear 45kts, c)0-6km shear 70 kts d)0-1km
helicity 520, e)0-3km helicity 600, f)BRN shear 175 m/s, g)700-500
mb lapse rate 6.7, h)500 mb wind 70kts, i)850mb wind 65 kts,
j)LCL 1455 feet and k)LFC 4018 feet. All these variable reflect a
high potential of severe wx and a good chance of at least a few
tornadoes. Much will depend on how linear squall line sets
up (damaging winds vs tornadoes). Indices are more stable downstream
but still reflect decent chance of severe wx. Good Luck!!!
BLOCK
.PREVIOUS DISCUSSION...
.NEAR TERM [Through Tonight]...
19 UTC regional mesoanalysis shows the surface low continues to
deepen over Western Louisiana now down to 998 mb. The warm front
has continued to slowly lift northward across Southern
Mississippi/Alabama and then dropping southeastward along the
Florida-Georgia border. Observational data from offshore buoys and
oil platforms are showing a large reservoir of 65+ degree dewpoints
over the North Central Gulf of Mexico. This very moist airmass
will continue to be advected inland and eventually even move into
the Florida Panhandle and Southeast Alabama later this evening.
Further east, observational data around Apalachee Bay show that
greater destabilization will be required this evening to further
the severe weather threat - but in this particular case, the
kinematics are so strong, that only marginal instability would be
needed.
So, the set up looks to be coming together as a strong jet rounds
the base of a potent upper level low moving into Southern
Arkansas. 0-6km deep layer shear values will approach 75 to 80 kts
at times across the Southeast and into our region late tonight.
Low level shear will be as equally as impressive with 0-1 km shear
values of 30 to 40 kt.
Within our area the best area of overlap of sufficient instability
/SBCAPES of 500-750 J/KG/ and strong wind shear is clearly across
the Florida Panhandle, into Southeast Alabama, and far
Southwestern Georgia. It is within this area that there is a likely
chance of significant severe weather activity tonight. While
discrete supercellular convection cannot be ruled out within this
zone (in fact - a couple of mini-supercells are in progress 40mi
south of Destin at 20z), the most likely threat appears to be
destructive straight line winds with the squall line. Wind gusts
with the line could easily exceed 60 to 70 kts.
Further to the east into South Central Georgia and the Florida Big
Bend, the stabilizing influence of Apalachee Bay will likely
diminish the intensity of the squall line somewhat - but the
current thinking is that even though the predicted SBCAPES drop
off to about 200-400 J/KG that the strong kinematics will overcome
the marginally unstable airmass and sustain severe level wind
gusts along the squall line through the predawn hours while
the squall line approaches Interstate 75.
&&
.SHORT TERM [Wednesday Through Thursday Night]...
As the upper level jet moves eastward, pushing the front through our
area Wednesday, expect a rainy morning across the eastern portions
of our area, with rain chances decreasing throughout the day.
Wednesday will be cooler than we've been seeing lately, with high
temperatures in the lower to mid 50s in southeast Alabama,
increasing to the southeast to the mid 60s ahead of the front where
cloud cover and precipitation will still be present throughout the
day. After the front clears our forecast area, a much cooler, drier
air mass will enter the region. Within this air mass, Wednesday lows
are expected to dip into the lower to mid 30s across the region.
Thursday will be dry with mostly clear skies in the wake of the
front, but cooler with high temperatures in the upper 40s to lower
50s across the area. Thursday night lows will be in the lower 30s.
&&
.LONG TERM [Friday through Tuesday]...
A progressive pattern will remain in place through the period
with the 25/00z GFS and 25/00z ECMWF agreeing that the next rain
maker will move into the area on Saturday. This system currently
does not look nearly as impressive in terms of convective
potential as the system we are dealing with now, and the official
forecast only carries a slight chance of thunder close to the
coast. For the most part, temperatures are expected to be within a
few degrees of the seasonal averages, except cooler than average
Thursday night as weak high pressure temporarily builds in from
the north.
&&
.AVIATION...
[Through 12z Wednesday] Areas of reduced visibilites and low cigs
to LIFR levels will continue today in the vicinity and north of a
warm front that stretches across South Alabama and South Georgia.
As this warm front lifts northward, visibilities and cigs will
improve to MVFR levels in areas south of the front. Strong
convection is expected to develop across the area, some of which
could be very severe over night. The main period of strongest
activity is expected across the area tonight between 06Z to 12Z
along a fast moving windy squall line ahead of a rapidly moving
cold front. Winds will shift sharply from southerly to westerly
behind this front.
&&
.MARINE...
Increasing onshore winds out ahead of a formative strong
low pressure system off to our west, will result in Small Craft
Advisory Conditions progressing from west to east across our Coastal
Waters this afternoon and evening. Then, as a very powerful squall
line develops out ahead of the approaching Cold Front tonight, Gale
Force winds (or frequent gusts) and seas will overtake the marine
area, with even stronger winds in the vicinity of any thunderstorms.
These gale conditions will linger for a while out of the west
behind the Cold Front during the first half of Wednesday, before
slightly diminishing back to Advisory levels out of the northwest
into Wednesday night.
&&
.FIRE WEATHER...
There are no red flag concerns for the next several days with
wetting rain on the way.
&&
.HYDROLOGY...
Much of the region is expected to receive an additional 1 to 2
inches of rainfall during the next few days. This may cause some
minor rises along area rivers, but due to low flows in area
basins, no significant rises are expected at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 60 64 34 52 33 /100 30 10 0 10
Panama City 56 62 38 52 43 /100 10 10 0 10
Dothan 50 55 32 49 33 /100 10 10 0 10
Albany 54 59 31 50 32 /100 30 10 0 10
Valdosta 58 63 34 52 32 /100 90 10 0 10
Cross City 58 67 36 56 32 /100 100 10 0 10
Apalachicola 61 65 39 53 46 /100 20 10 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY from 7 PM EST /6 PM CST/ this evening to 7
PM EST /6 PM CST/ Wednesday for Coastal Bay-Coastal Gulf-
South Walton.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY from 7 PM this evening to 1 AM EST
Wednesday for Apalachee Bay or Coastal Waters From Keaton
Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Suwannee River to Keaton Beach out 20
NM-Waters from Suwannee River to Apalachicola FL from 20
to 60 NM.
SMALL CRAFT ADVISORY from 1 PM Wednesday to 1 AM EST Thursday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River Fl out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach out 20 NM-
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to
60 NM-Waters from Apalachicola to Destin FL from 20 to 60
NM.
GALE WARNING from 1 AM to 1 PM EST Wednesday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River
Fl out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM.
SMALL CRAFT ADVISORY until 10 PM EST this evening for Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters
from Apalachicola to Destin FL from 20 to 60 NM.
GALE WARNING from 10 PM this evening to 1 PM EST Wednesday for
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Godsey
SHORT TERM...Moore
LONG TERM...DVD
AVIATION...Lanier
MARINE...Gould
FIRE WEATHER...Lanier
HYDROLOGY...GodseyHazardous weather outlook, Dec 25, 3:18 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EST TUE DEC 25 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-262130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
418 PM EST TUE DEC 25 2012 /318 PM CST TUE DEC 25 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...REST OF THIS AND TONIGHT...
...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST FOR ALL OF SE AL...
THE FL PANHANDLE AND THE ADJACENT WATERS...
THE SEVERE WEATHER THREAT WILL CONTINUE TO INCREASE DURING REST OF
TODAY AND ESPECIALLY INTO TONIGHT. TORNADO'S HAVE ALREADY OCCURRED
THIS AFTERNOON ACROSS THE WESTERN WATERS AND ADJACENT COUNTIES IN
DISCRETE CELLS WELL AHEAD OF THE MAIN SQUALL LINE. THE GREATEST
THREAT FOR SEVERE STORMS AND TORNADOES IN THE LOCAL AREA IS
EXPECTED TO BE ACROSS PORTIONS OF SOUTHEAST ALABAMA AND ADJACENT
SECTIONS OF THE FLORIDA PANHANDLE, SOUTHWEST GEORGIA AND ADJACENT
WATERS AS THE SQUALL LINE MOVES ACROSS. CURRENT ANALYSIS HAS THIS
SQUALL LINE MOVING ACROSS SE AL AND THE FL PANHANDLE FROM 10 PM-
MIDNIGHT CST. ALTHOUGH THE THREAT DECREASE SOMEWHAT AS THE SQUALL
LINE MOVE EAST OF THE APALACHICOLA RIVER, SEVERE STORMS AND
TORNADOES COULD OCCUR ANYWHERE IN THE FORECAST AREA. THE SQUALL
LINE WILL MOVE ACROSS TALLAHASSEE 3-4 AM AND VALDOSTA 6-7 AM EST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ANOTHER SYSTEM IS EXPECTED TO BRING A ROUND OF RAIN ON
SATURDAY...BUT THE THREAT OF THUNDERSTORMS CURRENTLY LOOKS LESS
THAN WITH THE UPCOMING SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED THROUGH THE OVERNIGHT HOURS.
BLOCK
In the hours before
Local storm report, Dec 25, 3:04 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM WATER SPOUT 3 S SANTA ROSA BEACH 30.35N 86.22W
12/25/2012 WALTON FL PUBLIC
WATERSPOUT TOUCHING DOWN SPOTTED FROM GOAT FEATHERS
RESTAURANT.
&&
MOOREEvent by event
3 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Coffee
- When
- December 25, 3:31 PM CST
- Where
- Coffee County, 1.38 mi N of Basin
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.360, -86.130
A brief tornado touchdown was reported to the county emergency management. The only damage reported was a few trees knocked down. Damage was consistent with an EF0 tornado.
Funnel Cloud, Coffee
- When
- December 25, 5:00 PM CST
- Where
- Coffee County, Clintonville
- Reported by
- Public
- Coordinates
- 31.400, -85.890
The public spotted a funnel cloud near Clintonville. However, it was too far away at the time to determine if it was touching down or not. This storm eventually went on to produce a tornado in northwest Dale county extending into Pike county.
Tornado, Dale
- When
- December 25, 5:27 PM CST to 5:30 PM CST
- Where
- Dale County, 0.32 mi NNW of Highway 231 Pea River Bridge to 2 mi NNE of Highway 231 Pea River Bridge
- Rating
- EF0
- Path length
- 1.75 mi
- Path width
- 50 yd
- Continued into
- Pike, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 31.594, -85.782
An EF0 tornado touched down in northwestern Dale county near the Highway 231 Pea River Bridge and traveled northeastward into Pike County. In Dale county, trees were twisted and partially snapped, but no structural damage occurred. In Pike county, the tornado strengthened to EF1, but the Dale county portion of this tornado was rated EF0.
Tornado, Coffee
- When
- December 25, 6:05 PM CST to 6:33 PM CST
- Where
- Coffee County, 2.57 mi NNE of Damascus to 0.94 mi E of Victoria
- Rating
- EF0
- Path length
- 13.87 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.354, -85.982
An intermittent damage path was evident beginning near the Wooten Chapel around the intersection of County Roads 523 and 514 and ending in the vicinity of County Road 134. Along this path, trees were blown down and a barn and outbuilding were damaged. Damage was consistent with an EF0 tornado. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- December 26, 12:40 AM CST
- Where
- Houston County, Rehobeth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 31.130, -85.430
Two trees and a power line were blown down. Monetary damage was estimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417663, 417664, 417706, 417688, 417662.